Illinois, 2011

Flood and Hail in Illinois, August 13, 2011

August 13, 2011 · NWS LOT · 25 events in 9 counties and zones

During the late morning and early afternoon hours of August 13th, a line of severe thunderstorms developed across northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the late morning and early afternoon hours of August 13th, a line of severe thunderstorms developed across northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 13, 9:18 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 13, 9:18 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1018 AM CDT SAT AUG 13 2011

.DISCUSSION...
350 AM CDT

CLOUDS WILL BE ON THE INCREASE AS UNSETTLED WEATHER WILL TAKE HOLD
OF NORTHERN ILLINOIS AND NORTHWESTERN INDIANA TODAY. SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE LATER THIS MORNING AND INTO
THE AFTERNOON HOURS...WITH THE BEST CHANCES FOR SEVERE WEATHER
GENERALLY BEING SOUTH AND EAST OF INTERSTATE 57. NORTHWESTERLY
FLOW WILL USHER IN COOLER TEMPERATURES FOR THE WEEKEND...WITH
HIGHS STRUGGLING TO REACH THE MIDDLE 70S. TEMPERATURES WILL SLOWLY
RISE THROUGH THE WORKWEEK...GRADUALLY RETURNING TO NORMAL FOR MID
AUGUST.

FOR TODAY AND TONIGHT...AT THE SURFACE...HIGH PRESSURE THAT
PROVIDED THE PEACE AND TRANQUILITY OF THE PREVIOUS DAYS WILL
CONTINUE TO GET SHOVED EASTWARD AS A FAIRLY VIGOROUS SHORTWAVE
TROUGH DROPS SOUTHEAST THROUGH THE UPPER MISSISSIPPI VALLEY. WITH
THE HIGH TO THE EAST...FLOW AT THE SURFACE HAS SHIFTED
SOUTHERLY...ALLOWING A MUCH MORE MOIST AIR MASS TO WORK UP FROM THE
SOUTHWEST. LIGHT SHOWERS WITH AN OCCASIONAL CLAP OF THUNDER
DEVELOPED ACROSS NORTHEASTERN ILLINOIS OVERNIGHT...STRETCHING FROM
ROUGHLY KANE COUNTY...NORTHEAST OVER LAKE COUNTY AND OVER THE
LAKE. THIS ACTIVITY SHOULD CONTINUE TO GRADUALLY PUSH EAST THIS
MORNING AND EXIT STAGE RIGHT BY MID MORNING AND DIMINISH AS A 25
KT LOW LEVEL JET WEAKENS BEYOND SUNRISE.

PATCHY FOG ACROSS WESTERN PARTS OF THE CWA WILL ALSO MIX OUT AS
THE SURFACE QUICKLY WARMS BEYOND SUNRISE. THE BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL BEGIN BY LATE MORNING/EARLY
AFTERNOON. THE MAIN UPPER LEVEL WAVE DIPPING THROUGH MINNESOTA
WILL CONTINUE ACROSS NORTHERN ILLINOIS THIS AFTERNOON. THIS
COUPLED WITH -12 TO -14 DEGREE C TEMPS ALOFT...AN INFLUX OF
MOISTURE AT THE SURFACE /WITH SURFACE DEW POINTS PROGGED TO RISE
INTO THE MIDDLE TO UPPER 60S LATER THIS MORNING/ WILL HELP TO
YIELD A MODERATELY UNSTABLE AIR MASS. FORECAST SOUNDINGS ACROSS THE
AREA SHOW SKINNY CAPE PROFILES WITH VALUES RANGING AROUND
1000-1100 J/KG WITH NO CIN. SHEAR WILL INCREASE TO AROUND 30-35
KT AS THE WAVE APPROACHES AND PASSES OVERHEAD. WHILE SEVERE STORMS
ARE NOT OUT OF THE QUESTION...THE BEST POTENTIAL WILL BE GENERALLY
ACROSS THE SOUTHERN THIRD OF THE CWA INTO THE MID AFTERNOON AS
DAYTIME HEATING ALLOWS THIS AREA TO BECOME MUCH MORE UNSTABLE
THAN AREAS TO THE THE NORTH. THE BIGGEST THREAT FROM THESE STORMS
WOULD BE DAMAGING WINDS AS A 45-50KT MID LEVEL JET ROUNDS THE
BASE OF THE TROUGH.

AS THE WAVE/TROUGH MOVES THROUGH THE REGION...WINDS AT THE SURFACE
AND THROUGH THE COLUMN WILL VEER TO THE NORTHWEST AND NORTH...
USHERING IN COOLER AIR. AS THIS SWITCH HAPPENS...SHOULD SEE THE
THUNDERSTORM ACTIVITY SHUT OFF AND TURN INTO A MUCH MORE SHOWERY
PATTERN FOR AREAS ALONG THE LAKE SHORE AND ACROSS NORTHWESTERN
INDIANA. THIS EVENING AND INTO THE OVERNIGHT HOURS...ALL OTHER
AREAS GENERALLY WEST OF DOWNTOWN CHICAGO AND THE LAKE FRONT WILL
SEE THE SHOWER ACTIVITY END.

BY TOMORROW SURFACE HIGH PRESSURE WILL AGAIN SETTLE IN FROM THE
NORTHWEST WHILE THE MAIN UPPER LEVEL TROUGH SITS ACROSS THE OHIO
VALLEY. WHILE THE MAIN THREAT FOR ANY SHOWERS WILL BE BASICALLY
NIL FOR THE MAJORITY OF THE CWA...AREAS ALONG THE LAKE AND IN
NORTHWESTERN INDIANA WILL BE UNDER THE INFLUENCE OF SOME WEAK LAKE
EFFECT SHOWERS...WHICH SEEM A BIT EARLY IN THE SEASON...
REGARDLESS...FORECAST SOUNDINGS SHOW DECENT LAKE INDUCED CAPE AND
CLOUDS BEING GENERATED THROUGH THE DAY AND INTO THE EVENING HOURS
ACROSS INDIANA. THESE SHOWERS WILL GRADUALLY COME TO AN END FROM
NORTH TO SOUTH ALONG ILLINOIS IN THE AFTERNOON AND THEN WEST TO
EAST ACROSS INDIANA...EVENTUALLY SHUTTING OFF THE LAKE EFFECT
MACHINE BY EVENING TOMORROW AS RIDGING BEGINS TO BUILD WITH RISING
HEIGHTS AND WARMING ALOFT. THE HIGH PRESSURE AT THE SURFACE AND
RIDGING ALOFT WILL DOMINATE THE WEATHER PICTURE THROUGH THE FIRST
FEW DAYS OF WEEK PROVIDING NEAR NORMAL CONDITIONS. SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* TIMING OF THREAT OF CONVECTION LATE MORNING INTO AFTERNOON.

TRS

//DISCUSSION...UPDATED 15Z...

MAI AREA OF SHRA AND TSRA ARE CURRENTLY ACROSS SOUTHERN WI AND
FAR NW IL AHEAD OF MID LEVEL LOW AND ASSOCIATED COLD FRONT PUSHING
ESE ACROSS THE REGION. ANOTHER AREA OF SHRA IS IN NE IA CLOSE TO
THE MID LEVEL LOW CENTER.

WITH ONLY SCATTERED CLOUDS ACROSS ALL BUT FAR NW IL TEMPERATURES
WERE RISING FAIRLY QUICKLY AHEAD OF THE FRONT. THIS COMBINED WITH
AXIS OF HIGHER DEW POINTS FROM SOUTHERN LAKE MI SSW TO SW IL IS
RESULTING IN DESTABILIZATION WITH MU CAPE OF 2K AND LI OF -8.

WHILE LOW LEVEL CONVERGENCE IS NOT IMPRESSIVE AHEAD/ALONG THE
SURFACE FRONT FEEL CONTINUED DESTABILIZATION WILL FAVOR CONTINUED
CONVECTIVE DEVELOPMENT LATE MORNING AND MIDDAY. ROUGH
EXTRAPOLATION OF CURRENT SHRA AND TSRA ACTIVITY TO THE NW
HAS ARRIVAL OVER CHI AREA 17Z-18Z.

TRS

PREVIOUS DISCUSSION...UPDATED 12Z...

SEVERAL FORECAST CONCERNS THIS MORNING...INCLUDING DEVELOPMENT OF
MVFR CEILINGS ACROSS CHICAGO AREA EARLY AND IFR CONDITIONS WITH
FOG IN RFD AREA...THEN INCREASING POTENTIAL FOR CONVECTION ACROSS
THE REGION FROM LATE MORNING INTO THIS AFTERNOON.

A DEEPENING UPPER TROUGH WAS OVER THE UPPER MIDWEST THIS MORNING.
MODEST 20-25 KT WEST-SOUTHWESTERLY LOW LEVEL JET HAS BEEN
PROVIDING PERSISTENT WARM/MOIST AIR ADVECTION OVERNIGHT...WHICH
HAS LED TO DEVELOPMENT OF PATCHY MVFR/LOW END VFR CEILINGS ACROSS
MUCH OF NORTHERN IL AT 11Z. AREAS OF FOG AND IFR CEILINGS HAVE
DEVELOPED ACROSS NORTHWEST IL...WHERE LOW LEVEL MOISTURE IS A BIT
MORE ABUNDANT. THESE CONDITIONS ARE EXPECTED TO PERSIST FOR A
COUPLE OF HOURS THIS MORNING...BEFORE DIURNAL WARMING WORKS TO
IMPROVE AND LIFT CIGS/VIS.

ATTENTION THEN TURNS QUICKLY TO DEEPER MID-LEVEL DISTURBANCE
DIGGING SOUTHEAST OUT OF MINNESOTA...AS ASSOCIATED INCREASING
LARGE SCALE ASCENT COMBINED WITH DIURNAL INCREASE IN INSTABILITY
IS EXPECTED TO LEAD TO RENEWED DEVELOPMENT OF CONVECTIVE
SHRA/TSRA. TIMING OF THIS FEATURE SUGGESTS CURRENT CONVECTION OVER
NORTHEAST IA WOULD WORK ITS WAY INTO RFD BY 15-16Z...AND CHICAGO
AREA BY 17-18Z. SHORT RANGE HIGH RES MODEL RUNS SUPPORT THIS
SCENARIO...BUT ARE A LITTLE SLOWER WITH TIMING. PRESENCE OF
CONVECTION OVER NORTHEAST IA SUGGESTS SOMEWHAT FASTER TIMING
INCLUDED IN TAFS. HAVE TRIED TO HIGHLIGHT PERIOD OF GREATEST
INSTABILITY AND LIFT PER MODEL FORECAST SOUNDINGS AND TIME
SECTIONS FOR TEMPO TSRA INCLUSION... WHILE MAINTAINING A VCSH WITH
CB CLOUD GROUP FOR DURATION OF PERIOD LIKELY TO HAVE SCATTERED
CONVECTION AROUND BENEATH UPPER TROUGH. CONVECTIVE THREAT SHOULD
DIMINISH RAPIDLY BY EARLY EVENING...AS UPPER TROUGH AXIS MOVES
EAST OF TERMINALS AND DIURNAL COOLING QUICKLY ERODES ANY LINGERING
INSTABILITY.

LIGHT SOUTH-SOUTHWEST WINDS WILL BECOME MORE WESTERLY BY MIDDAY...
THEN WILL SHIFT TO THE NORTHWEST BY EVENING AS TROUGH AND COLD
FRONT MOVE THROUGH. FORECAST SOUNDINGS FROM LATEST 06Z GUIDANCE
CONTINUE TO SUGGEST SOME GUSTS INTO THE 15-ISH KT RANGE POSSIBLE
AS THE COOLER AIR BEGINS TO WORK IN THIS EVENING.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 15Z...

* MEDIUM CONFIDENCE PREVAILING VFR WITH MVFR UNDER SCT SHRA/TSRA.

* MEDIUM CONFIDENCE IN TSRA/SHRA TRENDS TODAY.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.

MONDAY...VFR.

TUESDAY...VFR.

WEDNESDAY...CHC TSRA. OTHERWISE VFR.

THURSDAY...VFR.

FRIDAY...VFR.

RATZER

&&

.MARINE...
305 AM CDT

PRIMARY CONCERN THIS MORNING IS THE EXPECTED PERIOD OF STRONG
NORTHERLY WINDS WHICH ARE EXPECTED TO DEVELOP IN THE WAKE OF THE
LOW PRESSURE SYSTEM CURRENTLY TRACKING EAST FROM WISCONSIN. THE
LOW WILL MOVE ACROSS THE LAKE TODAY...MOVING ACROSS LOWER MICHIGAN
TO NEAR WESTERN LAKE ERIE SUNDAY MORNING. THE TIGHTENING OF THE
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW AND AN AREA OF HIGH
PRESSURE SPREADING SOUTHEAST FROM THE CANADIAN PRAIRIES AND
NORTHERN PLAINS WILL LIKELY PRODUCE A PERIOD OF 25-30 KNOT
NORTHERLY WINDS DOWN LAKE MICHIGAN FROM THIS AFTERNOON THROUGH
SUNDAY. THE FULL FETCH DOWN THE LENGTH OF THE LAKE AND RESULTING HIGH
WAVES WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. SMALL
CRAFT ADVISORIES WILL BE NECESSARY FOR THE ILLINOIS AND INDIANA
NEARSHORE ZONES FROM EARLY SUNDAY MORNING THROUGH MIDDAY MONDAY.

HIGH PRESSURE WILL THEN DRIFT ACROSS THE LAKE MONDAY AND MONDAY
NIGHT...ALLOWING WINDS AND WAVES TO SETTLE.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...4 AM SUNDAY TO 1 PM MONDAY.

&&
Hazardous weather outlook, Aug 13, 4:05 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 AM CDT SAT AUG 13 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
505 AM CDT SAT AUG 13 2011 /605 AM EDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  * THUNDERSTORMS...SOME SEVERE...WITH THE FOLLOWING:

  * WIND GUSTS TO 60 MPH
  * FREQUENT LIGHTNING
  * PEA TO NICKEL SIZED HAIL
  * HEAVY DOWNPOURS

  AREAS AFFECTED AND TIMING:

  * THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN ILLINOIS AND
    NORTHWESTERN INDIANA TODAY. ACTIVITY SHOULD BEGIN BY LATE
    MORNING ACROSS NORTHWESTERN ILLINOIS...WITH THE FOCUS SHIFTING
    SOUTHEAST THROUGH THE AFTERNOON. THE STRONGEST OF STORMS ARE
    EXPECTED SOUTH AND EAST OF INTERSTATE 55 THIS AFTERNOON.

  DISCUSSION:

  * AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
    TODAY...GENERALLY SHIFTING FROM MINNESOTA...SOUTHEAST AND
    ACROSS NORTHERN ILLINOIS AND NORTHWESTERN INDIANA. AT THE
    SURFACE...WINDS HAVE SHIFTED TO THE SOUTH AND
    SOUTHWEST...ALLOWING MUCH MORE MOISTURE TO BE AVAILABLE. WITH
    THE APPROACHING DISTURBANCE AND INCREASED
    INSTABILITY...THUNDERSTORMS ARE EXPECTED TO CONTINUE AND MOVE
    OUT OF IOWA THIS MORNING AND INTO THE NORTHWESTERN OUTLOOK
    AREA. DAYTIME HEATING WILL ALLOW AREAS SOUTH AND EAST OF
    INTERSTATE 55 TO BECOME MODERATELY UNSTABLE BY THE
    AFTERNOON...ALLOWING THE STRONGER OF STORMS TO DEVELOP ACROSS
    THAT PORTION OF THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE INDIANA
SHORE OF LAKE MICHIGAN SUNDAY THROUGH MONDAY MORNING.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-141015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
505 AM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
WEDNESDAY NIGHT.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SUNDAY MORNING THROUGH MONDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
505 AM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

The radar

The Milwaukee radar (KMKX), 99 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Winnebago

When
August 13, 10:03 AM CST
Where
Winnebago County, Pecatonica
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.300, -89.350

Pea to nickel size hail was reported.

Hail, Winnebago

When
August 13, 10:37 AM CST
Where
Winnebago County, Rockford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.270, -89.080

Pea to nickel size hail was reported.

Hail, Ogle

When
August 13, 11:04 AM CST
Where
Ogle County, Daysville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -89.320

Hail, Cook

When
August 13, 12:30 PM CST to 12:31 PM CST
Where
Cook County, Palatine
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.100, -88.050

Thunderstorm Wind, Cook

When
August 13, 12:43 PM CST
Where
Cook County, 2.38 mi W of Wilmette
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.066, -87.726

Winds estimated to 40 mph caused a large branch to fall onto a car trapping a motorist near Gross Point Road and Park Place. No injuries were reported.

Hail, Cook

When
August 13, 12:48 PM CST
Where
Cook County, 0.4 mi WSW of Evanston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.047, -87.687

Penny size hail fell at Davis Street and Oak Avenue.

Hail, Cook

When
August 13, 12:57 PM CST to 1:01 PM CST
Where
Cook County, 0.86 mi ESE of Hanson Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.894, -87.805

Hail between a half inch and one inch fell near Harlem Avenue and Chicago Avenue.

Hail, Du Page

When
August 13, 12:59 PM CST to 1:01 PM CST
Where
Du Page County, 2.41 mi SSW of Naperville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.748, -88.167

Nickel size hail fell near the intersection of 75th Street and Rickert Drive.

Hail, Du Page

When
August 13, 1:01 PM CST to 1:02 PM CST
Where
Du Page County, Naperville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -88.150

Hail, Ogle

When
August 13, 1:02 PM CST to 1:03 PM CST
Where
Ogle County, Forreston
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.120, -89.580

Hail, Du Page

When
August 13, 1:03 PM CST to 1:04 PM CST
Where
Du Page County, 1.28 mi NNW of Oak Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.846, -87.983

Hail up to quarter size fell near Butterfield Road and 22nd Street.

Hail, Du Page

When
August 13, 1:04 PM CST to 1:06 PM CST
Where
Du Page County, 0.65 mi NW of Brandywine
Measured
1 in hail
Reported by
Public
Coordinates
41.857, -87.958

Quarter size hail was reported near Route 83 and Butterfield Road.

Hail, Du Page

When
August 13, 1:09 PM CST to 1:11 PM CST
Where
Du Page County, 0.83 mi SW of Lisle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.791, -88.091

Hail up to the size of quarters was reported near Yackley Avenue and Ohio Street.

Hail, Du Page

When
August 13, 1:13 PM CST to 1:17 PM CST
Where
Du Page County, 1.06 mi SSE of Belmont Rd to 0.56 mi NNE of Downers Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.787, -88.019

Hail up to the size of quarters was reported across portions of Downers Grove, including penny size hail near Dunham Road and Maple Avenue.

Hail, Du Page

When
August 13, 1:15 PM CST to 1:17 PM CST
Where
Du Page County, 1.8 mi NW of Woodridge to Woodridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -88.052

Up to penny size hail fell across portions of Woodridge, including near the intersection of 75th Street and Woodridge Drive.

Hail, Du Page

When
August 13, 1:20 PM CST to 1:25 PM CST
Where
Du Page County, 1.08 mi SE of Westmont to 0.86 mi ESE of Westmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.789, -87.956

Quarter size hail was reported at Prospect Avenue and Park Avenue. Penny size hail was reported near 55th Street and Clarendon Hills Road.

Hail, Cook

When
August 13, 1:21 PM CST to 1:23 PM CST
Where
Cook County, 1.9 mi SSE of Clybourn
Measured
0.75 in hail
Reported by
Public
Coordinates
41.893, -87.660

Up to penny size hail fell near West Erie Street.

Hail, Grundy

When
August 13, 1:50 PM CST to 1:52 PM CST
Where
Grundy County, 0.85 mi SSE of Morris
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.358, -88.414

Penny size hail was reported near Spruce Street and Main Street.

Hail, Kendall

When
August 13, 2:20 PM CST to 2:21 PM CST
Where
Kendall County, Yorkville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.630, -88.450

Hail, Will

When
August 13, 3:02 PM CST to 3:03 PM CST
Where
Will County, Peotone
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.330, -87.780

Hail, La Salle

When
August 13, 3:13 PM CST to 3:14 PM CST
Where
La Salle County, 0.52 mi E of Lake Holiday
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -88.660

Hail, Iroquois

When
August 13, 3:26 PM CST to 3:34 PM CST
Where
Iroquois County, 2.55 mi NW of Clifton
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.957, -87.963

Windows on farm buildings shattered and vegetation was damaged near 900 East Road and 3100 North Road.

Thunderstorm Wind, Iroquois

When
August 13, 3:26 PM CST
Where
Iroquois County, 2.55 mi NW of Clifton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.957, -87.963

A 12-inch tree was split in half near 900 East Road and 3100 North Road.

Flood, Winnebago

When
August 13, 4:04 PM CST to 5:00 PM CST
Where
Winnebago County, 2.7 mi SE of Samuelson Corners to 2.74 mi WSW of Perryville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.268, -89.001

Flowing water was reported on Mulford Road near Sandy Hollow Road and State Street.

Hail, Iroquois

When
August 13, 4:12 PM CST to 4:14 PM CST
Where
Iroquois County, 2 mi S of Wellington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.501, -87.670

Some crop damage was caused by hail up to the size of half dollars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339808, 339810, 339811, 339817, 339819, 339822, 339824, 339826, 339828, 339829, 339830, 339836, 339837, 339839, 339838, 339840, 339841, 339844, 339843, 339845, 339846, 339847, 339848, 339854, 339855.